Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Missoula, MT

July 16, 20207 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 16, 2020, 2:06 PM MDT for 7 counties in Montana. It took effect at Jul 17, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2020, 2:06 PM MDT (20:06 UTC)
In effect from
Jul 17, 2020, 12:00 PM MDT
Expired
Jul 17, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS85 KMSO 162006
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
206 PM MDT Thu Jul 16 2020

MTZ110-111-180200-
/O.NEW.KMSO.FW.W.0001.200717T1800Z-200718T0200Z/
Deerlodge/West Beaverhead-East Beaverhead-
206 PM MDT Thu Jul 16 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* Affected area:
 Southern Portion of Fire Zone 110 (Deerlodge/West Beaverhead). 
 All of Fire Zone 111 (East Beaverhead).

* Winds: West 15 to 25 mph with gusts up to 35 mph. 

* Minimum humidities: 14 to 20%

* Thunderstorms: Slight chance of thunderstorms with a mix of wet
  and dry cores Friday afternoon into evening. If these storms
  develop, strong and erratic outflow winds are possible.


&&

$$
1 follow-up statement
889 
WWUS85 KMSO 180150
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
750 PM MDT Fri Jul 17 2020

MTZ110-111-180300-
/O.EXP.KMSO.FW.W.0001.000000T0000Z-200718T0200Z/
Deerlodge/West Beaverhead-East Beaverhead-
750 PM MDT Fri Jul 17 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Winds will continue to decrease and humidity will increase
  through this evening.


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 16, 2:56 AM MDT, 11 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 2:56 AM MDT, 11 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
256 AM MDT Thu Jul 16 2020

.DISCUSSION... Warm and dry northwest flow remains in place this
morning. This afternoon/evening, a shortwave trough north of the
border will swing a weak cold front over the Northern Rockies. The
implications of said trough will be minimal, save some isolated
precipitation in the form of showers and thunderstorms later this
afternoon and tonight in far northwest Montana along the Canadian
border. Otherwise, expect winds to pick up ahead of the front
across the region.

Temperatures on Friday will be a few degrees cooler than what we
experience today, with breezy conditions continuing in the
afternoon. The Canadian trough will then amplify over the Alberta-
Saskatchewan border, but moisture stays north of the border for
the most part as flow aloft flattens and shifts to the west. The
result will be a mostly dry weekend, with a chance for a shower or
thunderstorm over Glacier Park and the Bob Marshall Wilderness on
Saturday afternoon through Sunday.

Early next week will see a return to dry northwest flow as the
Canadian trough shifts to the east. Expect little moisture and
increasing temperatures. The Missoula area and lower Bitterroot
Valley should reach 90 degrees by Tuesday, while valleys in west
central Idaho could see triple digits. After midweek, flow shifts
southwesterly. Although moisture looks to be scarce at this time,
expect some mention of thunderstorms in the forecast by later in
the week.

&&

.AVIATION...Clear skies continue today for most of the Northern
Rockies with an outside chance of isolated thunderstorms along the
Canadian border tonight. Winds will pick up this afternoon ahead
of a weak cold front. Expect gusts to about 20 knots at all
terminals. Winds will subside by 17/0300Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.